The majority of prescription medications in America are taken safely and properly by the intended recipient, but the growing trend of prescription drug abuse among teenagers and young adults can make many of these medications dangerous and even lethal.
Ritalin is a prescription drug that is frequently abused by young people. This drug is a stimulant that is prescribed to children for the treatment of Attention Deficit Disorder (ADD) and Attention Deficit Hyperactivity Disorder (ADHD). A 2009 report showed that over 10% of high school seniors admitted using some form of a stimulant within the past year, and almost 25% of college students admit abusing their medications (like Ritalin and Adderall) as either a study aid or for pleasure.
Ritalin is the third most popular stimulant abused among kids ages twelve and up. Many kids with ADD/ADHD who have legal prescriptions sell some of their Ritalin to abusers; it has also become one of the mostly widely stolen prescription drugs.
Street names for Ritalin include:
- Vitamin R
- Poor man’s cocaine
An estimated 6 million children in the United States have valid prescriptions for Ritalin. In the past two decades, there has been a huge increase in the number of children who are prescribed medication for ADD and ADHD, including, which include Ritalin as well as Adderall, Dexedrine, Vyvanse and Concerta.
These medications are classified by the Drug Enforcement Administration (DEA) as Schedule II narcotics, meaning they are in the same classification as cocaine and morphine.
Stimulant prescribed for ADD and ADHD come in two classes: Methylphenidate Stimulants and Amphetamine Stimulants. When taken as prescribed, they can effectively control ADD/ADHS symptoms. However, these medications can have some serious side effects including:
- Loss of appetite
- Weight loss
- Sleep problems
- Facial tics
When abused, the risks can become very severe and even lethal. The abuser’s body can become physically addicted to these stimulants very quickly, especially when the medication is crushed, snorted or injected into the body intravenously. Symptoms of Ritalin and stimulant abuse include:
- Toxic psychosis
- Irregular heartbeat
- Elevated body temperature
- Abdominal pain
Like any other drug or alcohol, parents must be diligent in watching for warning signs of abuse. In the ER, doctors are seeing an increasing number of teenagers and college students coming in with symptoms of stimulant toxicity. There is no specific antidote for these drugs as there is for opioid overdose. Instead, the treatment includes supportive measures, such as IV fluids, heart and blood pressure monitoring, and treating other symptoms, such as psychosis, as they occur. There have also been deaths reported from stimulant overdose, as it can cause lethal arrhythmias in the heart.
Unfortunately, there is no new legislation to add more controls over the sale and distribution of Ritalin and other ADD/ADHD medications in any state. Physicians and pharmacists should remind parents to lock up all medications, which may help curb the sale of these drugs on the street.